CSN Login
Members Online: 7

You are here

Dad's daily intake of Aspirin and Prescribed Chemo

Janalb
Posts: 1
Joined: Dec 2005

Hi all,
my dad has been diagnosed with colorectal cancer about 3 weeks ago and since then he's been taking one aspirin pill daily. I've read that the side effects are quite undesirable. Does anyone know anything about this?

Also, my dad has had an operation and had his tumour removed and now he's having chemo (5-FU/leucovorin) every week for the next 9 weeks. I fear dad's cancer was diagnosed at stage 3 (no mention of stages whatsoever by the surgeon and onc so im not sure, im thinking it's stage 3 from research im doing) is this chemo sufficient? and is 9 weeks too short a period? the thing is here in Malta medication is government funded so I'm thinking perhaps the best chemo on the market would not be given for finacial reasons...
Would Oxaliplatin be a better option?

Thanks for your help... very much appreciateed and needed
Janice.

alihamilton's picture
alihamilton
Posts: 348
Joined: Jan 2004

Firstly, welcome to this forum although I am sorry for your Dad's diagnosis. Regarding the aspirin use, I understand that aspirin is said to prevent colon cancer but it can also cause stomach bleeding in some people. My husband cannot take aspirin at all, but many people can, so it depends on your father's tolerance.

I think it is important for you to ask the surgeon about the staging...you have a right to know. Even though you have researched, you may not be right! If it is Stage 3 (and there are different levels of Stage 3 too) then 9 weeks of chemo seems quite short but it also depends on how often the chemo will be administered. I have always been concerned that my husband who was dx Stage 3c in July 2003 was only given 5fu/leukovorin. In the US, oxaliplatin would have been added to the mix but we live in the Bahamas and that is not the case here. But he had a daily dose for five days straight, then two weeks off and then the same for 3 cycles, then he had it once a week along with radiotherapy which went on for five weeks. After that he had chemo treatment spread out more as he had some complications. He had a total of 30 injections of 5fu/leukovorin. Now, 2 and a half years later, he is well, though, of course has to have regular check ups.

I hope this is helpful but I do feel that you will be more comfortable with the situation if you ask for more information for your father's surgeon or oncologist.

All the best,

Ali

chynabear's picture
chynabear
Posts: 483
Joined: Jul 2005

Hi. I just want to add my two cents to this discussion about cancer and asprin. I also want to welcome you to the site and say that I am sorry for your Dad's dx. He is lucky to have you as an advocate and doing some research for him.

The day my chemotherapy ended, my oncologist asked to see me in his office. He wanted to give me some words of advice on my way out of the office (I was moving and would be changing oncologists). Anyway, he is a huge fan in research and is always on top of what is coming out and what is supposed to work so his advice was to keep my eyes open and be aware of the research going on.

When I finished treatment asprin was said to be linked in reducing or preventing colon cancer. I began to take an asprin every day. Not long ago (within the last six months) the study said that asprin did not in fact reduce or prevent colon cancer. I stopped taking it then because of the potential side effects. For me, it was mainly the thinned blood and excess bleeding. Wasn't bad on a normal day, but if you hurt yourself or had a bloody nose look out.

When I have more time later, I'll try to find those studies again and point out a link here.

You may ask your father why he is taking the asprin. Often, Asprin is given to thin the blood or if the blood pressure is just slightly high. May be for any other reasons as well.

Good luck and take care,

Patricia

taraHK
Posts: 1961
Joined: Aug 2003

After I finished my initial treatment (radiation, surgery, chemo), I was put on Celebrex for one year. This is an aspirin substitute (easier on the stomach). The rationale was that it might help prevent new polyps/tumours from developing. Celebrex has come under some criticism now but, according to my oncologist, latest research shows that if the dosage is low, there is no increased risk of heart attack. Now I have just finished my second round of treatment and my doc talked to me about the possibility of taking daily aspirin but I cannot as it irritates my stomach badly (even the Celebrex did, eventually).

As for the chemo your dad is on, 9 weeks sounds pretty short to me. 6 mos is more common. But I encourage you to talk to your oncologist/doctor about this. I was given 5FU/leucovorin, and I was Stage 3. But that was several years ago and if I were starting now, I think I'd be given Oxaliplatin (or one of the other newer agents).

I wish you and your Dad all the best.

Tara

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Janice,

Welcome to our site. I am so sorry about your father's diagnosis. I, too, think that 9 weeks seems like a very short period for treatment. Maybe you can go with him to his next appointment. The doctors should be able to give you information about his staging as well as an explanation regarding the chemo.

Keep us posted.

Kay

Subscribe to Comments for "Dad's daily intake of Aspirin and Prescribed Chemo"